MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-351
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 07/21/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The following was reported "exeter broke off in a patient who had tha performed on (b)(6) 2022 and was reoperated on today.".
 
Event or Problem Description
No new information.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed.Method & results: -product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar).This inspection indicated 'visual examination confirmed fracture through the mid-stem region.' a material analysis has been performed.The report concluded: 'review of the exeter stem, catalogue # 0580-1-351, lot code g8279280 confirmed fracture through the mid-stem region.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture to have propagated in fatigue with final fracture in overload.No manufacturing or material related defects were observed on the device surfaces examined.' clinician review: a review of medical records with a clinical consultant indicated 'i can confirm that the patient underwent a right total hip arthroplasty and subsequently sustained a fracture of the femoral stem since i was able to see an x-ray with the stem fracture.I cannot confirm that the patient did have the revision since i have no documentation for that procedure except that it was mentioned in the product inquiry summary.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of stem fracture following a cemented femoral implant are multifactorial.These include surgical technique, especially the choice of implant and the way the implant is positioned and cemented.Patient factors including lifestyle, activity level and bmi are relevant as well as implant factors.In this case, the implant appeared to be well fixed distally with possibly less than adequate fixation approximately which can result in a stress fracture.' -product history review: review of the product history records indicate the reported device was manufactured with no reported relevant discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that 'exeter broke off in a patient who had tha performed on (b)(6) 2022, and was reoperated on today.' a material analysis has been performed.The report concluded: 'review of the exeter stem, catalogue # 0580-1-351, lot code g8279280 confirmed fracture through the mid-stem region.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture to have propagated in fatigue with final fracture in overload.No manufacturing or material related defects were observed on the device surfaces examined.' a review of medical records with a clinical consultant indicated 'i can confirm that the patient underwent a right total hip arthroplasty and subsequently sustained a fracture of the femoral stem since i was able to see an x-ray with the stem fracture.I cannot confirm that the patient did have the revision since i have no documentation for that procedure except that it was mentioned in the product inquiry summary.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of stem fracture following a cemented femoral implant are multifactorial.These include surgical technique, especially the choice of implant and the way the implant is positioned and cemented.Patient factors including lifestyle, activity level and bmi are relevant as well as implant factors.In this case, the implant appeared to be well fixed distally with possibly less than adequate fixation approximately which can result in a stress fracture.' no further investigation for this event is possible at this time.If device/additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 35.5MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key22833638
Report Number0002249697-2025-00885
Device Sequence Number9522838
Product Code JDI
UDI-Device Identifier04546540153234
UDI-Public04546540153234
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Catalogue Number0580-1-351
Device Lot NumberG8279280
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/28/2025
Supplement Date Received by Manufacturer11/25/2025
Initial Report FDA Received Date08/18/2025
Supplement Report FDA Received Date12/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age41 YR
Patient SexMale
Patient Weight68 KG